Minnesota, 2018

Winter Weather in Minnesota, December 1 to 2, 2018

December 1 to 2, 2018 · NWS FSD · 4 events in 4 counties and zones

A large upper level low pressure area developed across Kansas and lifted into Iowa by December 2. The leading edge of the system produced some light ice accumulations from southeast South Dakota into northwest Iowa on early Saturday morning.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A large upper level low pressure area developed across Kansas and lifted into Iowa by December 2. The leading edge of the system produced some light ice accumulations from southeast South Dakota into northwest Iowa on early Saturday morning. Snow and strong winds developed during Saturday and Saturday evening, but a downslope impact reduced snow amounts closer to the South Dakota border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Nov 30, 10:54 PM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Nov 30, 10:54 PM CST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1054 PM CST Fri Nov 30 2018

.SHORT TERM...(This evening through Sunday afternoon)
Issued at 344 PM CST Fri Nov 30 2018

Cold air is locked in place across the area this evening and once
the sun sets fog should redevelop, especially east of the James
River. While there is a chance for some dense fog, with the
abundance of headlines in place will avoid any complications with a
dense fog advisory, especially since it should be a little more
localized than last night.

Complicated forecast with storm system moving from the four corners
region into the Upper Midwest.  Upper level trough is expected to
lift into the Upper Midwest, and mainly move north of the southern
jet stream. With the upper ridge building ahead of the system,
expect the system to linger around the region through the weekend.

Thermal profiles are quite challenging with this system.  Current
temperatures running in the lower to mid 30s, and expect little
change in temperatures through the evening hours as warm air
advection increases aloft. As the warm air advection increases this
evening, expect light precipitation to attempt to lift north through
the area, but will weaken as it lifts north and struggle to advance
north of I-90 as dry northeasterly winds draw drier air into the
region aloft. It will be a battle of these two opposing forces
through the overnight hours.  With waves of dry air impacting the
dendritic growth zone and saturation aloft, difficult to determine
precipitation type, but overall expect precipitation to be light,
especially as one works further to the north.  Have an area of icing
on the northern edge of the precipitation band extending from near
the Iowa Great Lakes towards Madison SD.  SREF plumes still suggest
quite the spread in icing, likely a response to the near freezing
deep isothermal layer near the surface. Surface temperatures during
the icing will be within a degree or two of freezing, so latent heat
release may limit impact of freezing rain, but untreated surfaces
will likely remain slick.

As the upper wave lifts into the forecast area Saturday morning,
expect precipitation intensity to increase and the atmosphere to
dynamically cool from south to north.  This also coincides with a
700 mb frontogenetic band lifting from south to north. This will
likely be when conditions really deteriorate as visibilities
decrease and winds increase. Have relatively low snow ratios because
of the warm nature of the lowest several thousand feet in the
atmosphere, but they gradually increase Saturday night into Sunday
as the atmospheric column cools.

Precipitation intensity should decrease Saturday night and remain
light through Sunday before gradually coming to an end.  Brisk winds
on Sunday will still make for challenging travel conditions, and
have headlines continuing  into Sunday.

.LONG TERM...(Sunday evening through Friday)
Issued at 344 PM CST Fri Nov 30 2018

Temperatures behind this system continue to look cold next week.
With persistent northwest winds, should see temperatures remain well
below freezing throughout the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1047 PM CST Fri Nov 30 2018

Low clouds and fog will continue to impact the area, with most
locations seeing ceilings below 1000 ft agl and visibility around
1 mile or less. Locally dense fog around 1/4 mile will also be
possible at times in the I-90 and US14 corridor. Rain will slowly
begin spreading northeast overnight, however dry air in the mid
levels will help keep amounts fairly light into daybreak Saturday
for areas north of the Missouri Valley. With temperatures near
freezing, expect light freezing rain, freezing drizzle, and sleet
to begin mixing with the rain, with a wintry mix likely into late
Saturday morning, especially near the I-90 corridor. Colder air
aloft will allow rain and the wintry mix to change to snow late
morning into the afternoon as precipitation intensifies. With
winds increasing to 20 to 30 kt on Saturday, blowing snow will
further reduce visibility. Expect mainly IFR conditions to
prevail, dropping into LIFR in snow and blowing snow at times.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until 6 PM CST Sunday for SDZ050-057>059-
     063>065-068-069.

     Winter Storm Warning from 6 AM Saturday to 6 PM CST Sunday for
     SDZ070-071.

     Winter Weather Advisory from 9 AM Saturday to noon CST Sunday
     for SDZ040-052>056.

     Winter Storm Warning from 3 AM Saturday to 6 PM CST Sunday for
     SDZ060>062-066-067.

MN...Winter Weather Advisory from 9 AM Saturday to noon CST Sunday
     for MNZ071-072-097.

     Winter Storm Warning from 3 AM Saturday to 6 PM CST Sunday for
     MNZ080-081-089-090-098.

IA...Winter Storm Warning from 6 AM Saturday to 6 PM CST Sunday for
     IAZ020.

     Winter Storm Warning from 3 AM Saturday to 6 PM CST Sunday for
     IAZ001>003-012>014-021-022.

     Winter Weather Advisory from 6 AM Saturday to 6 PM CST Sunday
     for IAZ031-032.

NE...Winter Storm Warning from 6 AM Saturday to 6 PM CST Sunday for
     NEZ013-014.

&&

SHORT TERM...BT
LONG TERM...BT
AVIATION...
Hazardous weather outlook, Nov 30, 6:20 AM CST, 19 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
620 AM CST Fri Nov 30 2018

SDZ050-057-058-063>065-068-069-011230-
Gregory-Brule-Aurora-Charles Mix-Douglas-Hutchinson-Bon Homme-
Yankton-
620 AM CST Fri Nov 30 2018

This Hazardous Weather Outlook is for portions of south central
South Dakota and southeast South Dakota.

.DAY ONE...Today and Tonight

Widespread fog, with visibility frequently less than a half mile,
will continue through mid morning before slowly dissipating. With
temperatures falling below freezing, patchy slick spots will be
possible on untreated surfaces.

Tonight, precipitation will begin to spread northward into the
area in the form of rain, becoming a wintry mix during the late
evening and early overnight. Precipitation should change to all
snow, some heavy, in south central South Dakota late night with
up to a couple inches of accumulation likely by daybreak.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A significant winter storm will continue Saturday into at least
early Sunday. After a little early day wintry mix Saturday, periods
of heavy snow are expected through Saturday night. The snow will
be accompanied by increasing northerly gusty winds and areas of
blowing snow.

While snowfall amounts will greatly depend on the timing of the
changeover later Friday night and Saturday morning, accumulations
of 7 to 12 inches are likely, potentially a bit heavier toward
south central SD. Travel will be significantly impacted by this
winter storm through Sunday, and you are urged to plan
accordingly.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-MNZ080-081-089-090-097-098-SDZ052>056-059>062-
066-067-011230-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Jerauld-Sanborn-Miner-Lake-Moody-
Davison-Hanson-McCook-Minnehaha-Turner-Lincoln SD-
620 AM CST Fri Nov 30 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Widespread fog, with visibility frequently less than a half mile,
will continue through mid morning before slowly dissipating. With
temperatures falling below freezing, patchy slick spots will be
possible on untreated surfaces.

Tonight, precipitation will begin to spread northward into the
area in the form of rain, becoming a wintry mix after midnight.
An accumulation of ice up to a tenth of an inch is possible toward
Interstate 90.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The threat for light accumulations of freezing rain will continue
Saturday morning, especially through the Interstate 90 corridor.
Eventually, precipitation will change over to snow on Saturday. While
snowfall amounts will greatly depend on the timing of the
changeover, accumulations of 5 to 7 inches are possible. Northerly
winds will also increase to a gusty 25 to 35 mph, creating areas
of blowing snow. Travel will be significantly impacted by this
winter storm through Sunday, and you are urged to plan
accordingly.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-072-011230-
Lincoln MN-Lyon MN-
620 AM CST Fri Nov 30 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota.

.DAY ONE...Today and Tonight

Areas of fog, with visibility under a mile at times, will
continue through mid morning before slowly dissipating. With
temperatures falling below freezing, patchy slick spots will be
possible on untreated surfaces.

A wintry mix of precipitation will be possible by late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Snowfall will continue at times through Sunday, especially later
Saturday and Saturday night. Northerly winds will increase and
become a gusty 25 to 35 mph, creating patchy blowing snow. While
snowfall amounts are still uncertain, accumulations around 3 to 6
inches are possible. Travel will be significantly impacted by this
winter storm Friday night into Sunday, and you are urged to plan
accordingly.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ020-NEZ013-014-SDZ070-071-011230-
Plymouth-Dixon-Dakota-Clay SD-Union-
620 AM CST Fri Nov 30 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
northeast Nebraska, and southeast South Dakota.

.DAY ONE...Today and Tonight

Widespread fog, with visibility frequently less than a half mile,
will continue through mid morning before slowly dissipating. With
temperatures falling below freezing, patchy slick spots will be
possible on untreated surfaces.

Tonight, precipitation will begin to spread northward into the
area in the form of rain, becoming a wintry mix late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The threat for a light wintry mix with an glaze of accumulations
of freezing rain will continue Saturday morning, before
precipitation transitions to all snow. While snowfall amounts
will greatly depend on the timing of the changeover, accumulations
of 5 to 9 inches are possible. Northerly winds will also increase
to a gusty 25 to 35 mph. Travel will be significantly impacted by
this winter storm through Sunday, and you are urged to plan
accordingly.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ021-022-031-032-011230-
Cherokee-Buena Vista-Woodbury-Ida-
620 AM CST Fri Nov 30 2018

This Hazardous Weather Outlook is for portions of northwest Iowa
and west central Iowa.

.DAY ONE...Today and Tonight

Widespread fog, with visibility frequently less than a half mile,
will continue through mid morning before slowly dissipating. With
temperatures falling below freezing, patchy slick spots will be
possible on untreated surfaces.

Tonight, precipitation will begin to spread northward into the
area in the form of rain, possibly becoming a wintry mix late
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Rain will gradually change over to snow on Saturday, becoming
heavy at times late afternoon into Saturday night. A brief period
of wintry mix will be possible before the changeover. While
snowfall amounts will greatly depend on the timing of the
changeover, accumulations of 4 to 6 inches are possible.
Northerly winds will also increase to a gusty 25 to 35 mph,
creating areas of blowing snow. Travel will be significantly
impacted by this winter storm through Sunday, and you are urged to
plan accordingly.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ038>040-011230-
Beadle-Kingsbury-Brookings-
620 AM CST Fri Nov 30 2018

This Hazardous Weather Outlook is for portions of east central
South Dakota.

.DAY ONE...Today and Tonight

Widespread fog, with visibility frequently less than a half mile,
will continue through mid morning before slowly dissipating. With
temperatures falling below freezing, patchy slick spots will be
possible on untreated surfaces.

A wintry mix of precipitation will arrive late tonight. Some
spotty light icing or snow accumulations are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A brief period of wintry mix will make way for period of snow
through Saturday and Saturday night. As snow continues into
Saturday night and early Sunday, it will be accompanied by gusty
winds, which could create patchy blowing snow.

At this time, the heaviest snow is expected to remain south of the
Highway 14 corridor. However, accumulations of 2 to 4 inches are
possible through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Rock

When
December 1, 2:00 AM CST to December 2, 8:00 AM CST
Where
Rock forecast zone
Reported by
Social Media
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

After a brief period of light icing early morning on December 1, light to occasionally moderate snowfall produced an accumulation of 2 to 4 inches, with 3.3 inches at Luverne. Hazardous travel resulted as winds gusted to 30 to 35 mph and combined with snowfall to produce visibility of a mile or less between 1400-1800CST.

Winter Weather, Nobles

When
December 1, 4:00 AM CST to December 2, 11:00 AM CST
Where
Nobles forecast zone
Reported by
COOP Observer
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

After a brief period of light icing early morning on December 1, light to occasionally moderate snowfall produced an accumulation of 4.0 inches at Worthington. Hazardous travel resulted as winds gusted to 35 to 45 mph and combined with snowfall to produce visibility of a mile or less between 1200-1700CST.

Winter Weather, Pipestone

When
December 1, 5:00 AM CST to December 2, 8:00 AM CST
Where
Pipestone forecast zone
Reported by
Social Media
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

After a brief period of light icing early morning on December 1, light to occasionally moderate snowfall produced an accumulation of 3.1 inches at Pipestone and 2.8 inches at Edgerton. Hazardous travel resulted as winds gusted to 30 to 35 mph and combined with snowfall to produce visibility of a mile or less between 1400-1800CST.

Winter Weather, Lincoln

When
December 1, 11:00 AM CST to December 2, 10:00 AM CST
Where
Lincoln forecast zone
Reported by
Social Media
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Light to occasionally moderate snowfall produced an accumulation of 2 to 4 inches across Lincoln County, with 3.3 inches at Hendricks. Hazardous travel resulted as winds gusted to 30 to 35 mph and combined with snowfall to produce visibility of a mile or less between 1400-1700CST.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 800374, 800375, 800370, 800369.